Alert archive / North Carolina / Flash Flood Warnings in 2010

Flash Flood Warning 14, NWS Raleigh, NC

May 17, 20105 counties in North Carolina

NWS Raleigh, NC issued this flash flood warning at May 17, 2010, 11:42 PM EDT for 5 counties in North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2010, 11:42 PM EDT (03:42 UTC)
Expired
May 18, 2010, 4:00 AM EDT
In force
4 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Edgecombe County, NC, Halifax County, NC, Johnston County, NC, Nash County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 58 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2010-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2010-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 17, 10:22 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 17, 10:22 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1022 PM EDT MON MAY 17 2010

.SYNOPSIS...
A COLD FRONT WILL SINK SOUTH ACROSS THE AREA TONIGHT AND STALL
ACROSS SOUTHEASTERN NORTH CAROLINA. ANOTHER COLD FRONT WILL CROSS
THE REGION TUESDAY NIGHT. A SERIES OF UPPER LEVEL DISTURBANCES WILL
MOVE ACROSS THE AREA THROUGH WEDNESDAY...RESULTING IN SMALL RAIN
CHANCES.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1015 PM MONDAY...

TONIGHT:
TRICKY FORECAST FOR TONIGHT. CAD AIRMASS HAS TAKEN OVER ACROSS A
GOOD PORTION OF THE AREA THIS EVENING... WITH TEMP FALLING INTO THE
MIDDLE 50S ACROSS THE NORTHWEST PIEDMONT. SURFACE ANALYSIS THIS
EVENING INDICATED A MESO LOW NEAR THE SOUTHWESTERN SC/NC... WITH THE
WEDGE FRONT ACROSS THE CWA EXTENDING FROM JUST SOUTH OF WADESBORO TO
NORTHERN CUMBERLAND COUNTY TO SOUTHERN WILSON COUNTY. THIS LOW IS
EXPECTED TO TRACK ALONG THE WEDGE FRONT AND COMBINE WITH A WEAK
SURFACE LOW (TRACKING FROM THE GA AND SC TONIGHT) NEAR THE NORTH
CAROLINA COAST BY 12Z TUESDAY. AS THIS LOW TRACKS ACROSS EASTERN
PORTIONS OF NORTH CAROLINA AND DEEPENS A BIT... NORTHERLY FLOW WILL
HELP PUSH THE SURFACE WEDGE BOUNDARY FURTHER TO THE SOUTH AND EAST.
THUS... HAVE LOWERED LOW TEMPS ACROSS THE ENTIRE AREA. TONIGHT...
WITH LOWER 50S EXPECTED ACROSS THE NORTHWEST TO MID 60S IN THE
SOUTHERN TIP OF SAMPSON COUNTY (NEAR THE BOUNDARY).

WITH REGARD TO PRECIP CHANCES... SEVERAL MORE S/W ARE EXPECTED TO
CROSS THE AREA IN THE SOUTHWESTERLY FLOW THIS EVENING INTO THE EARLY
MORNING HOURS. THIS COUPLED WITH GOOD UPPER DIVERGENCE OVER THE AREA
NOW AND CONTINUING INTO THE EARLY MORNING HOURS... WILL RESULT IN
SCATTERED TO WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE
AREA WITH THE BEST CHANCES ACROSS THE EASTERN HALF OF THE CWA...
WHERE THE BEST LIFT AND MOISTURE WILL BE. WITH REGARD TO THE SEVERE
AND FLOODING THREAT... WILL NEED TO KEEP ON EYE ON SHOWERS AND
STORMS THAT INTERACT/CROSS THE BOUNDARY... ESPECIALLY AS ANY
WAVES/MESO LOWS TRACK ALONG THE FRONT (LOCALLY BACKING THE WINDS AT
THE SURFACE). SO FAR THIS EVENING... SEVERAL STORMS ACROSS JOHNSTON
COUNTY HAVE BEEN ABLE TO ROTATE BRIEFLY AS THEY TRACKED ACROSS THE
BOUNDARY... BUT THE ATMOSPHERE WAS AND IS TOO STABLE TO ALLOW THE
ROTATION TO MAKE TO THE GROUND. HOWEVER... STORMS CROSSING THE
BOUNDARY WILL STILL NEED TO BE WATCHED. FLASH FLOODING WILL STILL BE
A CONCERN ACROSS THE AREA FOR AT LEAST THE NEXT SEVERAL HOURS...
BEFORE DRIER AIR ALOFT FILTERS INTO THE AREA AS THE LAST S/W MOVES
THROUGH THE REGION SHORTLY AFTER 08Z OR SO. FLOODING THREAT WILL
AGAIN BE LOCALIZED AND DURATION OF THE POTENTIAL HEAVY RAIN WILL BE
LIMITED... SO WILL NOT ISSUE A FLOOD WATCH.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
AS OF 230 PM MONDAY...

WEATHER IMPACTS WILL BE SIGNIFICANTLY LESS THAN THE PAST FEW
DAYS...BUT THE FORECAST WILL BE JUST AS MUCH OF A CHALLENGE WITH A
GREAT DEAL OF UNCERTAINTY CONTINUING INTO WEDNESDAY.

THE UPPER LOW AND ASSOCIATED MID/UPPER LEVEL TROUGH MIGRATES
EASTWARD OVER THE MID-ATLANTIC STATES ON TUESDAY AND THEN
INTO THE NE US/SOUTHERN NEW ENGLAND ON WEDNESDAY. DCVA APPEARS THAT
IT COULD BE SUPPLIED NEARLY CONTINUOUSLY THROUGH WEDNESDAY AS
MULTIPLE SHORTWAVE VORTS(MOSTLY CHANNELED IN NATURE)ROTATE THROUGH
THE BASE OF THE TROUGH WITH UPPER FORCING BEING FURTHER SUPPLEMENTED
UNDERNEATH THE ENTRANCE REGION OF A 70 TO 75 KT JET STREAK.

MODELS DIFFER WITH THE SFC FEATURES/DETAILS...LEADING TO THE
GREATEST UNCERTAINTY AS CENTRAL NC LIES BETWEEN TWO LOW PRESSURE
CENTERS- THE DEEPENING LOW LIFTING NORTHEAST UP THE DELMARVA COAST
AND THE FILLING PRIMARY LOW OVER KENTUCKY. THE NAM KEEPS CENTRAL NC
UNDERNEATH A COOL DAMP WEDGE WITH A LIGHT NELY WIND INTO THE
AREA...WHICH KEEPS THE LOW-LEVEL MOISTURE AND CLOUDS LOCKED INTO THE
AREA THROUGH WEDNESDAY NIGHT/THURSDAY MORNING AS A SECONDARY SFC
WAVE PASSES SOUTH OF THE AREA. THE GFS MIXES OUT THE LINGERING WEDGE
AIRMASS ON TUESDAY VIA STRONGER SWLY MIXING AS IT TRACKS THE
SECONDARY LOW/WEAK SFC TROUGH FARTHER NORTH ACROSS CENTRAL NC. THE
NAM IS MUCH WETTER/CLOUDIER THAN THE GFS...ESPECIALLY LATE TUESDAY
NIGHT/THROUGH WEDNESDAY. AS SUCH...THE WETTER WEDGED IN NAM IS
SIGNIFICANTLY COOLER...(10 DEGREES F) WITH DAYTIME HIGHS BOTH
TUESDAY AND WEDNESDAY ACROSS MUCH OF CENTRAL NC. GIVEN THE
UNCERTAINTY WILL STAY WITH A COMPROMISE OF THE TWO...KEEPING
A SLIGHT TO SMALL CHANCE POP IN THE FORECAST THROUGH
WEDNESDAY...MAXIMIZED DURING MAX AFTERNOON HEATING. INSTABILITY
SHOULD BE MARGINAL...ESPECIALLY IF THE COOLER NAM VERIFIES.
HOWEVER IF THE WARMER GFS VERIFIES...IT SUGGESTS WE COULD SEE 500 TO
750 J/KG DURING PEAK AFTERNOON HEATING AND ACROSS MAINLY ACROSS THE
SOUTHEAST.

WILL USE A BLEND WITH TEMPERATURES AS WELL...ERRING A LITTLE COOLER
ACROSS THE NORTHERN TIER. HIGHS IN THE UPPER 60S TO LOWER 70S NORTH
TO MID/UPPER 70S SOUTHEAST. LOWS 55 TO 60.

CONDITIONS SHOULD BEGIN TO DRY OUT ON THURSDAY WITH MODERATING
TEMPERATURES AS UPPER TROUGH BEGINS TO SHIFT EAST AND OFFSHORE
IN RESPONSE TO BUILDING SHORTWAVE RIDGING ALOFT. HIGHS IN THE 76 TO
81. LOWS THURSDAY NIGHT IN THE 50S.

&&

.LONG TERM/FRIDAY THROUGH MONDAY/...
AS OF 315 PM MONDAY...
UPPER SHORTWAVE RIDGE AXIS WILL SHIFT EAST OF THE AREA EARLY FRIDAY
AS UPPER SHORTWAVE TROUGH OVER THE CENTRAL US LIFTS NORTHEAST INTO
THE GREAT LAKES FRIDAY NIGHT. THE LATEST 12Z/17 GFS HAS COME MORE
IN LINE WITH THE 00Z AND 12Z EC...WHICH BRINGS WAA SHOWERS INTO
WESTERN NC FRIDAY AFTERNOON WITH SHOWERS SPREADING EASTWARD ACROSS
THE REMAINDER OF THE FORECAST AREA FRIDAY NIGHT AND CONTINUING INTO
SATURDAY. WITH UPPER DYNAMICS WELL REMOVED FROM THE AREA...FORCING
APPEARS WEAK WITH DAYTIME HEATING AND RESULTANT DESTABILIZATION
AIDING BEST COVERAGE SATURDAY AFTERNOON.

THE UPPER FLOW PATTERN OVER THE CONUS BUCKLES LATE SATURDAY NIGHT
AND INTO SUNDAY AS THE VIGOROUS LOW OVER THE GULF OF ALASKA DIGS
EASTWARD INTO THE WEST COAST. A HIGH AMPLITUDE RIDGE/BLOCK
ACROSS THE CENTRAL US DEVELOPS IN RESPONSE TO THE WEST COAST CYCLONE
WHICH SHUNTS THE UPPER TROUGH SOUTHWARD DOWN THE MID-ATLANTIC
SEABOARD...WITH THE POTENTIAL TO SEE RE-NEWED CYCLOGENESIS WITH A
LINGERING UPPER WAVE OVER THE WESTERN ATLANTIC. THIS COULD EXTEND
THE RAIN SHOWERS FROM SUNDAY AND INTO MONDAY. SEASONABLE TEMPERATURES
UNDER THE CLOUDY SKIES AND RAIN CHANCES. HIGHS IN MID TO UPPER 70S
TO LOWER 80S WITH MILD OVERNIGHT LOWS IN THE LOWER TO MID 60S.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 735 PM MONDAY...

AT 7 PM A SURFACE BOUNDARY EXTENDED ALONG A LINE FROM ALBEMARLE TO
SOUTH OF RALEIGH TO WILSON. SLY FLOW AT 20KTS AT 925-850MB PER
LATEST SPC MESO-ANALYSIS INTERSECTING THIS BOUNDARY HAS CAUSED
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS TO OCCUR WITH PERIODS OF
LOCALLY HEAVY RAIN. THIS HAS RESULTED IN IFR/LIFR CONDITIONS DUE TO
CEILINGS AT KGSO...KINT...KRDU AND KRWI. SOUTH OF THE
BOUNDARY...CEILINGS WERE A LITTLE HIGHER WITH BASES BETWEEN
1500-2500FT. THEN SURFACE FRONT WILL SAG SWD THROUGH EARLY TUESDAY
MORNING. THE MORE STABLE AIR BEHIND THE BOUNDARY WILL DIMINISH THE
LOCALLY HEAVY RAIN THREAT. HOWEVER THE IFR/LIFR CEILINGS WILL SPREAD
SOUTH INTO THE KFAY AREA PRIOR TO DAYBREAK.

TUESDAY...MODELS DIFFER ON THE AMOUNT OF DRYING THAT WILL OCCUR WITH
THE GFS MORE AGGRESSIVE. PREFER THE PESSIMISTIC NAM-WRF AS THE
SUBSIDENCE BEHIND THE FRONT IS WEAK TO NON-EXISTENT AND LOW LEVEL
FLOW LACKS TRUE DOWNSLOPE COMPONENT. THUS...EXPECT LOW STRATUS TO
PERSIST THROUGH MUCH OF TUESDAY MORNING WITH CEILINGS LIFTING INTO
THE MVFR CATEGORY BY EARLY AFTERNOON.  BELIEVE THAT ANY PARTIAL
CLEARING THAT OCCURS WILL BE BRIEF AS LOW LEVEL MOISTURE TRAPPED
BELOW AN INVERSION SITUATED A FEW THOUSAND FEET ABOVE THE SURFACE
WILL CAUSE STRATUS TO DEVELOP OR FILL BACK IN AFTER SUNSET.-WSS

BY WEDNESDAY... THE AIR MASS IS PROJECTED TO GRADUALLY BECOME MORE
STABLE AND SLIGHTLY DRIER WITH A RETURN TO VFR CONDITIONS
ANTICIPATED LATE WEDNESDAY INTO THURSDAY...WITH SLIGHT AFTERNOON
RAIN CHANCES. ANOTHER SYSTEM WILL IMPACT THE REGION LATE THIS WEEK
INTO THE WEEKEND...BRINGING POSSIBLE ADVERSE AVIATION CONDITIONS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BSD
NEAR TERM...BSD
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...WSS/KRR
Hazardous weather outlook, May 17, 7:58 PM EDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
758 PM EDT MON MAY 17 2010

NCZ007>011-021>028-038>043-073>078-083>086-088-089-181000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
758 PM EDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL
GRADUALLY DIMINISH IN INTENSITY THIS EVENING THROUGH THE OVERNIGHT
HOURS. THE AIR MASS IS NOT NEARLY AS UNSTABLE AS EARLIER
TODAY...THUS THE THREAT FOR ISOLATED TORNADOES HAS GREATLY
DIMINISHED. DUE TO THE EXTENSIVE PONDING OF WATER ON AREA ROADWAYS
LEFT OVER FROM THE HEAVY RAINS...MOTORISTS ARE ADVISED TO TRAVEL
AT A SLOWER THAN POSTED SPEED WHEN ENCOUNTERING THE PONDS OF
WATER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 17, 7:16 PM EDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
716 PM EDT MON MAY 17 2010

NCZ073-180000-
STANLY-
716 PM EDT MON MAY 17 2010

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS STANLY COUNTY THROUGH
800 PM EDT...

AT 712 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER ALBEMARLE...MOVING NORTHEAST AT 20 MPH.
RAINFALL AMOUNTS OF UP TO ONE INCH WILL BE POSSIBLE THROUGH 800 PM
ACROSS STANLY COUNTY.

SOME LOCATIONS IMPACTED INCLUDE...BADIN.... ALBEMARLE... AND
SURROUNDING COMMUNITIES.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THESE SHOWERS AND STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL
CAUSE MINOR FLOODING OF LOW LYING AREAS INCLUDING
DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE WHICH ARE
KNOW TO CAUSE LOCALIZED FLOODING. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3549 8017 3547 8016 3547 8012 3546 8011
      3537 8005 3533 8008 3530 8009 3525 8026
      3527 8028 3533 8030 3541 8035
TIME...MOT...LOC 2312Z 247DEG 18KT 3537 8020

77
Special weather statement, May 17, 8:49 PM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
849 PM EDT MON MAY 17 2010

NCZ042-180130-
JOHNSTON-
849 PM EDT MON MAY 17 2010

...A HEAVY SHOWER WITH SOME LOW LEVEL ROTATION WILL MOVE ACROSS
JOHNSTON COUNTY THROUGH 930 PM EDT...

AT 846 PM EDT...DOPPLER RADAR INDICATED A HEAVY SHOWER WITH SOME LOW
LEVEL ROTATION 5 MILES SOUTH OF FOUR OAKS...OR ABOUT 11 MILES
SOUTHWEST OF SMITHFIELD...MOVING NORTHEAST AT 20 MPH. THE LOW LEVEL
ROTATION IS LIKELY DUE TO THE SHOWER INTERACTING WITH A SURFACE
BOUNDARY IN THE VICINITY. THE ROTATION SHOULD DIMINISH ONCE THE
SHOWER MOVES NORTH AWAY FROM THE BOUNDARY.

&&

LAT...LON 3565 7815 3544 7814 3527 7847 3543 7858
TIME...MOT...LOC 0046Z 242DEG 18KT 3539 7842

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:49 PM EDTSpecial Weather StatementRAHJohnston41 min
May 17, 10:26 PM EDTAreal Flood AdvisoryRAHEdgecombe, Halifax, Johnston, Nash, Wilson4 hr

Nearby

Flash Flood Warnings in North Carolina, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.